Heroin Abuser with Sudden Shortness of Breath, Case of the Week
Try this case and test your knowledge of opioid toxicity.
A 17-year-old heroin abuser presents to the emergency department after receiving naloxone in the field for treatment of respiratory depression.
During observation, he describes the sudden onset of shortness of breath, cough, and chest discomfort, and his pulse oximetry falls to 89% on room air.
His chest x-ray is depicted below (see Figure).
What is thought to be the reason for this clinical finding?
The correct answer is:
Opioids in an overdose and therapeutic dosing setting may result in noncardiogenic pulmonary edema.
Describe the presentation of noncardiogenic pulmonary edema.
Noncardiogenic pulmonary edema is a frequent finding of opioid use and abuse and typically occurs within 4 hours of the original heroin dose. Studies are inconclusive about this phenomenon and its relationship to the administration of naloxone.
This patient is experiencing noncardiogenic pulmonary edema.
Examination of the chest x-ray reveals that this patient's heart size is normal. This makes congestive heart failure clinically unlikely.
In addition, continuous use of heroin and other opioids is associated with cardiovascular toxicity; however, typically this is manifested by bradycardia and hypotension, not congestive heart failure.
Bronchospasm can result from inhalation of opioids (and also from opioids via other routes); however, the chest x-ray shows signs of fluid accumulation rather than bronchoconstriction.
Treatment is mostly symptomatic.
Digoxin and diuretics are NOT recommended because the patient is experiencing a non-cardiogenic cause of pulmonary edema. Diuretics may worsen the hypotension that results from histamine release following some opioid use/overdose. About 40% of patients will require mechanical ventilation.
Nikolaides JK, Thompson ™. Opioids. (Chapter 156) In: Walls R, et al. Rosen's Emergency Medicine: Concepts and Clinical Practice. 9th ed., 2018: 1943 -1946.e2.
Sporer A, Dorn E. Heroin-related noncardiogenic pulmonary edema. Chest. 2001;120:1628-1632.
Bazoukis, G et al. “Non-cardiogenic pulmonary edema, rhabdomyolysis and myocardial injury following heroin inhalation: a case report.” Hippokratia vol. 20,1 (2016): 84-87.
Play the full Med-Challenger Quick Quiz for CME Credit:
Every free board review "Question of the Week" is just a sampling of a larger set of free board review questions featured in Med-Challenger's latest CME Quick Quiz.
Our insanely popular CME Quick Quiz provides FREE board review questions and the opportunity to earn free CME credits every week. It's a fun way to stay up-to-date and see how your knowledge ranks with peers. All you need is a free online Med-Challenger account. Most recent 5 quizzes are available. Sign up now.
Med-Challenger provides online medical education exam review and continuing medical education products and services to physicians, nurses, and other medical specialists as well as learning management systems for medical training programs and healthcare groups world-wide via its web-based medical education library and world-class assessment platform at https://app.challengercme.com.